Winter Storm, Osage
- When
- January 4, 11:00 PM CST to January 5, 10:00 AM CST
- Where
- Osage forecast zone
- Reported by
- Official NWS Observations
Arctic air spread into northeastern Oklahoma during the late afternoon and evening hours of the 4th. Precipitation developed during the late evening hours as a strong upper level disturbance approached the Southern Plains.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Arctic air spread into northeastern Oklahoma during the late afternoon and evening hours of the 4th. Precipitation developed during the late evening hours as a strong upper level disturbance approached the Southern Plains. The precipitation began as snow generally north of I-44 but fell as a mixture of freezing rain and sleet elsewhere before transitioning to snow. Ice accumulation up to about a tenth of an inch occurred across portions of northeastern Oklahoma with snow accumulations between three and five inches. Roads became slick and hazardous across most of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 4, 8:51 PM CST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
851 PM CST SAT JAN 4 2014
...UPDATE...
.DISCUSSION...
LIGHT SHOWER COVERAGE HAS STEADILY BEEN INCREASING OVER THE LAST
COUPLE OF HOURS..ESPECIALLY ACROSS EAST CENTRAL OKLAHOMA AND
NORTHWEST ARKANSAS. EXPECT THAT THE INCREASE WILL CONTINUE THROUGH
THE REST OF THE EVENING. SUB FREEZING TEMPERATURES HAVE REACHED AS
FAR SOUTH AS INTERSTATE 44...AND ONCE THE FREEZING LINE SINKS
SOUTHWARD ENOUGH TO INTERSECT THE SHOWERS...FREEZING DRIZZLE OR
LIGHT FREEZING RAIN WILL BEGIN. ANY IMPACT SHOULD BE FAIRLY
LIMITED...WITH PERHAPS SOME SLICK SPOTS ON UNTREATED
BRIDGES/OVERPASSES. ANY FREEZING PRECIP SHOULD NOT LAST VERY LONG.
SNOW BAND ACROSS NORTHWEST OKLAHOMA INTO CENTRAL KANSAS WILL
CONTINUE TO PUSH EASTWARD THIS EVENING...REACHING PARTS OF
NORTHEAST OKLAHOMA AFTER MIDNIGHT AND SPREADING TOWARD NORTHWEST
ARKANSAS BEFORE SUNRISE. THINKING HAS NOT CHANGED AS FAR AS
AMOUNTS GO...WITH THE HIGHEST /NEAR BUT JUST BELOW ANY WARNING
CRITERIA/ LIKELY IN THE HIGHER TERRAIN IN FAR NORTHWEST ARKANSAS.
CONCERNING WIND CHILLS...IT IS LIKELY THAT WIND CHILL VALUES WILL
STAY JUST ABOVE ANY KIND OF ADVISORY CRITERIA OVERNIGHT AND INTO
TOMORROW MORNING...WITH THE BOTTOM DROPPING OUT TOMORROW NIGHT. A
WIND CHILL WATCH/WARNING WILL LIKELY BE NECESSARY DURING THE NEXT
COUPLE OF SHIFTS.
GOING FORECAST CONTINUES TO LOOK GOOD AS FAR AS THE BIG PICTURE
GOES...WITH ONLY SOME TWEAKS TO THE DETAILS /MAINLY TO DEPICT A
FASTER TEMPERATURE DROP BEHIND THE FRONT/ NECESSARY.
&&
.PREV DISCUSSION... /ISSUED 648 PM CST SAT JAN 4 2014/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SHARP COLD FRONT PUSHING THROUGH WITH A BAND OF PRECIP
BEHIND THE FRONT. PRECIP DURATION AND IFR CONDITIONS AT
SPECIFIC SITES AROUND 4 HOURS. PRIMARY TAF IMPACT ACROSS
NORTHEAST OK/NORTHWEST AR FROM 08Z-14Z. CHANCE BRIEF
FREEZING DRIZZLE AT PRECIP ONSET BEFORE CHANGE TO SNOW.
CONDITIONS MARKEDLY IMPROVING SUNDAY AFTERNOON.
PREV DISCUSSION... /ISSUED 421 PM CST SAT JAN 4 2014/
DISCUSSION...
COLD FRONT JUST ABOUT TO ENTER NORTHWEST OSAGE COUNTY AT THIS
TIME. MUCH COLDER TEMPERATURES AND GUSTY NORTH WINDS WILL FOLLOW
THE PASSAGE OF THE FRONT. SOME LIGHT PRECIPITATION WILL DEVELOP
THIS EVENING AND WILL GRADUALLY INCREASE IN COVERAGE AND INTENSITY
BY LATE EVENING ACROSS MAINLY FAR EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS. MUCH OF THIS WILL BE RAIN BUT A LIGHT WINTRY MIX WILL BE
POSSIBLE IN THE COLDER AIR ACROSS PARTS OF NORTHEAST OKLAHOMA.
THE MAIN SNOW BAND IS NOT EXPECTED TO EVOLVE UNTIL AROUND OR AFTER
MIDNIGHT ACROSS NORTHEAST OKLAHOMA. THIS BAND WILL MOVE EAST AND
INTENSIFY JUST TO THE EAST AND NORTHEAST OF OUR AREA. AN INCH OR
TWO OF SNOW WILL BE COMMON WITHIN THE BAND IN OUR FORECAST
AREA...WITH PERHAPS SOME ISOLATED 3 INCH AMOUNTS IN FAR NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. WILL CONTINUE THE WINTER WEATHER
ADVISORY AS IS EXCEPT WILL DELAY THE START TIME OF THE ADVISORY
UNTIL 9 PM.
VERY COLD TEMPERATURES WILL PREVAIL SUNDAY THROUGH MONDAY NIGHT. A
WIND CHILL ADVISORY MAY BE REQUIRED FOR PARTS OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS SUNDAY NIGHT INTO MONDAY MORNING IF
IT APPEARS WINDS WILL REMAIN ABOVE THE 10 MILE AN HOUR THRESHOLD.
SINCE WE WILL BE ON THE EDGE OF THIS ARCTIC AIRMASS...THE WARMUP
TUESDAY WILL BE QUICK. A WEAK DISTURBANCE WILL BRING A CHANCE OF
RAIN WEDNESDAY AND WEDNESDAY NIGHT WITH A WEAK SHALLOW COOL AIR
INTRUSION FOLLOWING THIS DISTURBANCE FOR THURSDAY. ANOTHER SYSTEM
MAY BRING SOME RAIN THURSDAY NIGHT THROUGH SATURDAY. MOST OF THIS
WILL BE LIQUID...BUT TEMPERATURES MAY BE RIGHT NEAR THE FREEZING
MARK NEAR THE KANSAS BORDER AT THE ONSET OF THE RAIN THURSDAY
NIGHT. SINCE ANY FREEZING PRECIPITATION LOOKS TO BE
MARGINAL...BRIEF AND LIGHT...WILL NOT MENTION IT AT THIS TIME.
STAYED NEAR GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY UNTIL 9 AM SUNDAY FOR OKZ054-OKZ055-
OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
OKZ067-OKZ068-OKZ069-OKZ072.
AR...WINTER WEATHER ADVISORY UNTIL 9 AM SUNDAY FOR ARZ001-ARZ002-
ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...22HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
438 PM CST SAT JAN 4 2014
ARZ001-002-010-011-019-020-029-OKZ049-053>076-051100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
438 PM CST SAT JAN 4 2014
...SNOW ACCUMULATIONS LATE TONIGHT INTO SUNDAY MORNING...
...DANGEROUS WIND CHILLS BY MONDAY...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
WINTER WEATHER.
SNOW ACCUMULATION.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE EVENING.
ADDITIONAL ACCUMULATIONS IN LATER PERIODS.
ICE ACCUMULATION.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS EVENING.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE AFTERNOON AND EVENING.
DISCUSSION...
A STRONG COLD FRONT JUST ENTERING NORTHEAST OKLAHOMA LATE THIS
AFTERNOON WILL CONTINUE TO PUSH QUICKLY ACROSS THE REST OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS THIS EVENING AND INTO THE
OVERNIGHT HOURS. A SHARP TEMPERATURE DROP AND INCREASING GUSTY
NORTH WINDS WILL FOLLOW THE FRONT...LEADING TO WIND CHILL VALUES
NEAR ZERO NEAR THE KANSAS BORDER AFTER MIDNIGHT. A BRIEF PERIOD OF
FREEZING DRIZZLE OR LIGHT FREEZING RAIN WILL ALSO BE POSSIBLE.
AS THE COLD AIR DEEPENS...AREAS OF SNOW WILL DEVELOP ACROSS
NORTHEAST OKLAHOMA DURING THE MID TO LATE EVENING HOURS...SPREADING
EASTWARD INTO NORTHWEST ARKANSAS AFTER MIDNIGHT AND INTO SUNDAY
MORNING. TOTAL SNOW ACCUMULATIONS OF AT LEAST AN INCH WILL BE
LIKELY TO THE NORTHEAST OF A PAWNEE TO FORT SMITH LINE...WITH 2 TO
4 INCHES IN FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS. A
WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT AND INTO SUNDAY
MORNING FOR MUCH OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL...
DANGEROUS WIND CHILL POTENTIAL.
MONDAY AND TUESDAY...DANGEROUS WIND CHILL POTENTIAL.
WEDNESDAY THROUGH FRIDAY...NO HAZARDS.
EXTENDED DISCUSSION...
ACCUMULATING SNOW WILL CONTINUE INTO SUNDAY MORNING...ESPECIALLY
ACROSS PORTIONS OF NORTHWEST ARKANSAS. SNOW WILL PUSH EAST OF THE
AREA BY SUNDAY AFTERNOON.
ANOTHER SURGE OF VERY COLD ARCTIC AIR WILL PUSH THROUGH THE
REGION SUNDAY NIGHT INTO MONDAY MORNING. GUSTY NORTH WINDS...COUPLED
WITH VERY COLD TEMPERATURES WILL CREATE WELL BELOW ZERO WIND CHILL
VALUES OVER MUCH OF THE AREA. LOCATIONS ALONG AND NORTH OF
HIGHWAY 412 WILL EXPERIENCE DANGEROUSLY COLD WIND CHILLS IN THE
-10 TO -20 DEGREE RANGE SUNDAY NIGHT INTO MONDAY MORNING. IF
OUTDOORS...WIND CHILL VALUES THIS LOW CAN RAPIDLY LEAD TO THE
DEVELOPMENT OF FROSTBITE ON EXPOSED SKIN.
MOISTURE RETURN BY THE MIDDLE OF NEXT WEEK WILL LEAD TO A CHANCE
OF SHOWERS. WHILE MOST AREAS SHOULD BE ABOVE FREEZING BY RAIN
ONSET...THERE IS A LOW CHANCE THAT SOME SPOTS NEAR THE KANSAS AND
MISSOURI BORDERS MAY SEE A SHORT WINDOW OF LIGHT FREEZING DRIZZLE
OR FREEZING RAIN.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 941 PM CST SAT JAN 4 2014 ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030- BENTON-CARROLL-WASHINGTON AR-MADISON-CRAWFORD-FRANKLIN-SEBASTIAN- PUSHMATAHA-CHOCTAW-OSAGE-WASHINGTON OK-NOWATA-CRAIG-OTTAWA-PAWNEE- TULSA-ROGERS-MAYES-DELAWARE-CREEK-OKFUSKEE-OKMULGEE-WAGONER- CHEROKEE-ADAIR-MUSKOGEE-MCINTOSH-SEQUOYAH-PITTSBURG-HASKELL- LATIMER-LE FLORE- INCLUDING THE CITIES OF...ROGERS...BENTONVILLE...BERRYVILLE... EUREKA SPRINGS...FAYETTEVILLE...SPRINGDALE...HUNTSVILLE... VAN BUREN...OZARK...CHARLESTON...FORT SMITH...ANTLERS...CLAYTON... HUGO...PAWHUSKA...BARTLESVILLE...NOWATA...VINITA...MIAMI... PAWNEE...TULSA...CLAREMORE...PRYOR...JAY...BRISTOW...OKEMAH... OKMULGEE...WAGONER...TAHLEQUAH...STILWELL...MUSKOGEE...EUFAULA... SALLISAW...MCALESTER...STIGLER...WILBURTON...POTEAU 941 PM CST SAT JAN 4 2014 ...ARCTIC COLD FRONT TO CONTINUE ITS PUSH SOUTHWARD TONIGHT INTO SUNDAY MORNING WITH ACCUMULATING SNOW LIKELY... ...DANGEROUS WIND CHILLS SUNDAY AND MONDAY... A STRONG COLD FRONT WILL CONTINUE TO MOVE INTO EASTERN OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT AND INTO EARLY SUNDAY MORNING...USHERING IN THE FIRST WAVE OF ARCTIC AIR. TEMPERATURES WILL FALL RAPIDLY BEHIND THE FRONT WITH GUSTY NORTH WINDS DEVELOPING...ALONG WITH AREAS OF SNOW ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. THE HEAVIEST ACCUMULATIONS OF SNOW THROUGH SUNDAY MORNING SHOULD BE ACROSS NORTHWEST ARKANSAS AND POSSIBLY INTO THE FAR NORTHEAST CORNER OF OKLAHOMA...WHERE 2 TO 3 INCHES ARE LIKELY. SOME HIGHER AMOUNTS WILL BE POSSIBLE OVER THE HIGHER TERRAIN OF NORTHWEST ARKANSAS. LESSER AMOUNTS OF SNOW ARE POSSIBLE AS FAR SOUTH AS INTERSTATE 40. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR AREAS TO THE NORTHEAST OF A PAWNEE TO FORT SMITH LINE. WIND CHILLS NEAR ZERO WILL BE COMMON NORTH OF INTERSTATE 40 ON SUNDAY...BEFORE AN EVEN STRONGER SURGE OF ARCTIC AIR ARRIVES SUNDAY NIGHT INTO MONDAY. BY EARLY MONDAY MORNING...WIND CHILL VALUES OF 5 TO 15 BELOW ZERO WILL BECOME COMMON OVER MUCH OF THE AREA...WITH READINGS AS COLD AS 20 BELOW ZERO POSSIBLE ACROSS NORTHWEST ARKANSAS AND FAR NORTHEASTERN OKLAHOMA. WINDS WILL GRADUALLY SUBSIDE LATE MONDAY...AND TEMPERATURES WILL GRADUALLY MODIFY BEGINNING TUESDAY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER UPDATES CONCERNING THE WINTER WEATHER POTENTIAL OVER THE WEEKEND. PERSONS SHOULD BE PREPARED FOR THE VERY COLD CONDITIONS INTO EARLY NEXT WEEK. ADDITIONAL WEATHER INFORMATION CAN ALSO BE FOUND ON OUR WEB SITE AT: WEATHER.GOV/TULSA.
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481981, 481975, 481976, 481977, 481978, 481979, 481980.